Utah, 2019

High Wind in Utah, April 26, 2019

April 26, 2019 · NWS SLC · 4 events in 4 counties and zones

A Spring storm brought strong winds across central and eastern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Spring storm brought strong winds across central and eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 25, 8:59 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 25, 8:59 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
959 PM MDT Thu Apr 25 2019

.SYNOPSIS...A weather disturbance will push a cold front
through the area on Friday, bringing the potential for strong
thunderstorms. Saturday will see dry weather as short term high
pressure builds in, followed by more scattered shower and
thunderstorms Sunday as a weak frontal boundary moves across the
region.

&&

.DISCUSSION...Showers remain focused across southern Utah this
evening near the remnants of a weak boundary. With the loss of
daytime heating, as well as cooling of the airmass from earlier
convection, thunderstorm activity and rain intensity have decreased
markedly from earlier this afternoon. Expect showers to continue to
decrease over the next few hours. Some enhanced winds are also noted
across southwest through central Utah owing to a precipitation-
induced mesoscale high, and these winds will also continue for a few
more hours before diminishing.

The boundary will lift north overnight leading to precipitation to
focus more across the general area that extends across west-central
Utah, Utah/Salt Lake Counties and the Uinta Mountains beginning late
tomorrow morning. Then, a shortwave trough grazing northern Utah
tomorrow afternoon will push a cold front into the area with showers
expected across northern Utah along this boundary. Models are
indicating effective bulk shear of 30-40kt across northern Utah
tomorrow afternoon as well as mixed-layer CAPE in excess of 500J/kg.
This combination will bring the potential for strong thunderstorms.
Hail will be possible, but with mostly unidirectional flow, the
greatest threat would be for strong winds.

Updated the forecast mainly to add a mention of winds this evening
and to reduce PoPs for the rest of the night.

&&

.AVIATION...VFR conditions are expected to prevail at the KSLC
terminal through the valid TAF period. South winds are expected to
become established by 04-05z and continue through the night.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 25, 1:33 PM MST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
233 PM MDT Thu Apr 25 2019

UTZ001>016-019>021-517-518-WYZ021-262045-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
233 PM MDT Thu Apr 25 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered thunderstorms are expected across
southern and central Utah this afternoon and evening. A few of
these storms could produce strong wind gusts especially across
west central Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will become more numerous Friday
afternoon across northern Utah. A few storms could become strong
and produce small hail and strong gusty winds, mainly along the
Wasatch Front to the Idaho border.

Warming temperatures will accelerate snowmelt at the mid and high
elevations. This will lead to streams and rivers running high,
fast and cold across the outlook area through the remainder of
the Spring. Monitor children and pets closely near these
waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Wasatch Front

When
April 26, 2:00 AM MST to 9:00 PM MST
Where
Southern Wasatch Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The I-15 @ Beer Creek sensor recorded a peak wind gust of 58 mph.

High Wind, Central Mountains

When
April 26, 2:00 AM MST to 9:00 PM MST
Where
Central Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

The SR-72 at Hogan Pass sensor recorded a peak wind gust of 68 mph.

High Wind, Western Uinta Mountains

When
April 26, 2:00 AM MST to 9:00 PM MST
Where
Western Uinta Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

The Windy Peak sensor recorded a peak wind gust of 66 mph.

High Wind, Wasatch Mountains I-80 North

When
April 26, 2:00 AM MST to 9:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

The Ogden Peak sensor recorded a peak wind gust of 67 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821935, 821936, 821938, 821939.